Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 27, NWS La Crosse, WI

June 21, 2020Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 21, 2020, 6:47 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2020, 6:47 PM CDT (23:47 UTC)
Expired
Jun 21, 2020, 7:30 PM CDT
In force
43 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 129 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

464 
WUUS53 KARX 212347
SVRARX
MNC039-099-109-220030-
/O.NEW.KARX.SV.W.0027.200621T2347Z-200622T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
647 PM CDT Sun Jun 21 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Olmsted County in southeastern Minnesota...
  Northern Mower County in southeastern Minnesota...
  Southeastern Dodge County in southeastern Minnesota...

* Until 730 PM CDT.

* At 646 PM CDT, a severe thunderstorm was located near Austin,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Brownsdale around 655 PM CDT.
  Grand Meadow around 720 PM CDT.
  Stewartville around 730 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 3 And 108, Rock Dell, Brookside Campground, Mayville, Rochester
Airport, Waltham and Renova.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4382 9305 4398 9247 4385 9245 4371 9245
      4362 9304 4365 9305
TIME...MOT...LOC 2346Z 253DEG 31KT 4374 9297 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

04
2 follow-up statements
459 
WWUS53 KARX 212358
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
658 PM CDT Sun Jun 21 2020

MNC039-099-109-220030-
/O.CON.KARX.SV.W.0027.000000T0000Z-200622T0030Z/
Olmsted MN-Mower MN-Dodge MN-
658 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN OLMSTED...NORTHERN MOWER AND SOUTHEASTERN DODGE
COUNTIES...

At 658 PM CDT, a severe thunderstorm was located over Brownsdale, or
8 miles northeast of Austin, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Grand Meadow around 720 PM CDT.
  Stewartville around 730 PM CDT.

Other locations impacted by this severe thunderstorm include County
Roads 3 And 108, Rock Dell, Mayville, Rochester Airport, Waltham,
Renova and I 90 Exit 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4398 9247 4385 9245 4371 9245 4363 9300
      4384 9298
TIME...MOT...LOC 2358Z 255DEG 29KT 4375 9285 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

04
742 
WWUS53 KARX 220011
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
711 PM CDT Sun Jun 21 2020

MNC039-099-109-220030-
/O.CON.KARX.SV.W.0027.000000T0000Z-200622T0030Z/
Olmsted MN-Mower MN-Dodge MN-
711 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHWESTERN OLMSTED...NORTHERN MOWER AND SOUTHEASTERN DODGE
COUNTIES...

At 711 PM CDT, a severe thunderstorm was located 7 miles east of
Brownsdale, or 13 miles northeast of Austin, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Grand Meadow around 725 PM CDT.
  Stewartville around 735 PM CDT.

Other locations impacted by this severe thunderstorm include Oslo,
Sargeant, County Roads 1 And 7, I 90 Exit 209, County Roads 3 And
108, I 90 Exit 205 and Rock Dell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4398 9247 4385 9245 4371 9245 4364 9294
      4386 9291
TIME...MOT...LOC 0011Z 257DEG 27KT 4376 9272 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:13 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 21, 3:13 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
313 PM CDT Sun Jun 21 2020

.SHORT TERM...(This evening through Monday)
Issued at 305 PM CDT Sun Jun 21 2020

Atmosphere is primed and ready to go for isolated to scattered
convection this afternoon as temperatures climb through the low to
mid 80s across much of the area. Ongoing weak moisture transport
continues to nudge dewpoints upward through the 60s, promoting
MLCAPEs of 1000-2000 J/kg. Only limiting factor for more widespread
convection thus far has been a lack of robust forcing. A decaying
MCV passing through central IA did manage to trigger a few brief
vigorous updrafts just south of our area. Otherwise there is a very
weak H5 ripple that appears to be the mechanism responsible for some
scattered pulse convection across far northeast Iowa into far
southwest Wisconsin. Updraft development has been quick and robust,
but in the absence of any substantial deep layer shear they have
been unable to sustain themselves for long. Stronger cells this
afternoon will be capable of producing small hail and gusty winds
(perhaps marginally severe with a storm or two) as well as localized
downpours. In this weakly forced environment, CAMs are having a hard
time pinning down this pulse convection, but would expect it to
remain focused mainly near and west of the Mississippi River where
low level lapse rates are steepest. Seeing some agitated cu fields
across portion of southeast MN and west-central WI.

Main focus for stronger storms will be this evening as a stronger
mid-level shortwave rolls into the area ahead of a cold front. Low
level convergence associated with these features is already
promoting development of a linear complex of storms from southwest
MN into northwest WI. Juicy summerlike airmass out ahead of this
line will fuel the storms as they slowly approach our area towards
evening. CAMs show some general agreement with timing and evolution,
but there's still enough spread to muddy the waters. Latest HRRR
might be lagging a bit behind current convective development, but it
pinpoints the line of storms entering our CWA from the northwest
around 7 PM with gradual eastward progression across the rest of the
area through roughly 1 AM. CAMs continue to favor a stronger
southern tail to this line of convection that is progged to dive
just to our south where nose of low level moisture transport will be
focused over central/southern IA. So the question is how the
northern portion of this convective line will evolve as it crosses
our CWA, where forcing and instability aren't as favorable. Most
CAMs show a break/gap in the line as it crosses our area. The line
of convection will be arriving as instability is diminishing across
our area, so our far western counties (grazed by SPC's slight risk)
will see the greatest chance of any strong to severe activity.
Soundings would support some gusty winds and perhaps isolated
marginally severe hail. But again, deep layer shear will be meager
so not expecting long-lived, sustained stronger storms. Localized
heavy rainfall certainly a possibility with this tropical-like humid
environment: PWATs >1.5", deepening warm cloud depths, and slow-
moving storm progression. Northeast IA into far southwest WI will be
the area of greatest concern, especially if southern flank of storms
would begin to repeat along the outflow. Earlier HRRR runs suggested
this possibility but now look a little more progressive. Something
to watch, though. HREF mean QPF suggests 0.5 to 1.5" with max QPF
on the order of locally 2 to 3+".

Moisture transport will nose into our southeast late tonight, which
may steer the weakening southern tail of convection into our
south/east counties. While storm activity will be diminishing, there
will likely be a more stratiform band of lingering rain continuing
to progress through our east into Monday morning ahead of the
approaching cold front. That front will drop in from the northwest
just after daybreak and may trigger some additional isolated
activity mainly across our southeast once it recovers from lingering
morning showers. Less instability in place than today, but steep
low level lapse rates may support a stronger storm or two.

.LONG TERM...(Monday night through Sunday)
Issued at 305 PM CDT Sun Jun 21 2020

Northwest flow aloft will dominate through mid-week as an amplified
upper trough spins across the Great Lakes region. Despite a
relatively dry, seasonable airmass, surface heating beneath cold mid-
level temps will likely generate some scattered mainly diurnal
showers/storms as weak upper waves rotate through the flow. By late
in the week, the upper trough gets kicked east with the flow
becoming more zonal. There is broad model agreement for a shortwave
trough to slide through on Friday with a chance for storms as low-
level moisture/instability increase. For next weekend, expect warmer
highs in the 80s. With the progressive zonal flow pattern, some
potential for periodic storms continues depending on timing of low
predictability shortwave troughs.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1211 PM CDT Sun Jun 21 2020

VFR conditions continue this afternoon with a fair weather cu
field developing and a south-southwest breeze. Instability
continues to increase with all of today's sunshine, so monitoring
for any possible source of lift to trigger potential showers and
storms. If this occurs this afternoon, development to isolated
weak thunderstorms would be quick, but likelihood of this
occurring in vicinity of the airfields is low. Main focus will be
this evening as an upper disturbance approaches, which is expected
to trigger a cluster of storms upstream later this afternoon from
northeast NE into southwest MN. Hi-res models are in general
agreement with this band of convection then pushing into the
local area roughly between 00Z - 03Z, but they still show a rather
large spread in terms of timing and evolution this evening.
Confidence at this point is high enough for at least scattered
storms to warrant tempo TSRA this evening with cig/vsby reductions
likely with any heavy rain. Could also be some gusty winds with
variable wind direction. Trends seem to favor convection and
lingering showers clearing out of RST more quickly than LSE
overnight, but confidence is lower that far out in the period.

There are hints of lowering ceilings as a cold front approaches
late tonight towards daybreak Monday with low end MVFR to perhaps IFR
possible. Light and variable winds overnight will quickly shift
to the north-northwest behind the front Monday morning. There may
be some showers that develop along the front towards the tail end
of the TAF period, but confidence is low.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz
LONG TERM...JM
AVIATION...Kurz
Hazardous weather outlook, Jun 21, 5:11 AM CDT, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
511 AM CDT Sun Jun 21 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-221015-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
511 AM CDT Sun Jun 21 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms are possible this morning across portions
of northeast Iowa. The main hazard is lightning.

Additional storms are expected this afternoon into tonight. A few
may be strong to isolated severe across northeast Iowa and
southeast Minnesota, with the main hazards being gusty winds and
small hail. Locally heavy rainfall is also possible this afternoon
through tonight. This could lead to rises on some rivers and
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periodic thunderstorm chances will continue through the week. The
probability of organized severe weather looks low at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Lee

In the hours before

Special weather statement, Jun 21, 4:27 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
427 PM CDT Sun Jun 21 2020

WIZ061-212200-
Grant-
427 PM CDT Sun Jun 21 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GRANT COUNTY...

At 427 PM CDT, a strong thunderstorm was located over Platteville,
moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Platteville, Cuba City, Georgetown, Platteville Airport, Big Patch
and Cornelia.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4277 9060 4281 9043 4259 9043 4259 9057
TIME...MOT...LOC 2127Z 261DEG 14KT 4270 9049

04
Local storm report, Jun 21, 5:08 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     FLOOD            CUBA CITY               42.60N 90.43W
06/21/2020                   GRANT              WI   LAW ENFORCEMENT

            SEVERAL ROADS IN CUBA CITY WITH HIGH WATER.
            ALSO A TREE DOWN FROM UNKNOWN CAUSES.

&&
Special weather statement, Jun 21, 6:00 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
600 PM CDT Sun Jun 21 2020

WIZ017-212330-
Taylor-
600 PM CDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN TAYLOR
COUNTY...

At 559 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Jump River to 6 miles east of
Cornell. Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jump River, Gilman, Lublin, Polley, Perkinstown, The Miller Dam
Flowage, Hannibal, Kathryn Lake, and Donald.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4505 9074 4506 9092 4534 9092 4538 9089
      4538 9044
TIME...MOT...LOC 2259Z 262DEG 18KT 4542 9077 4514 9102

04
Local storm report, Jun 21, 6:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
612 PM CDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HEAVY RAIN       1 N PRAIRIE DU CHIEN    43.05N 91.14W
06/21/2020  E1.20 INCH       CRAWFORD           WI   PUBLIC

            1.20 INCHES OF RAINFALL FROM THIS AFTERNOONS
            STORM.

&&
Special weather statement, Jun 21, 6:38 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service La Crosse WI
638 PM CDT Sun Jun 21 2020

WIZ017-220015-
Taylor-
638 PM CDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TAYLOR
COUNTY...

At 636 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles south of Catawba to 8 miles
southeast of Jump River. Movement was northeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Westboro, Camp Forest Spring, North Twin Lake and The Mondeaux
Flowage.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4534 9014 4519 9079 4538 9066 4538 9011
TIME...MOT...LOC 2336Z 246DEG 20KT 4540 9058 4528 9067

04
Special weather statement, Jun 21, 6:42 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
642 PM CDT Sun Jun 21 2020

IAZ008-009-018-019-MNZ086-087-094-095-220030-
Floyd-Chickasaw-Howard-Mitchell-Olmsted-Dodge-Fillmore-Mower-
642 PM CDT Sun Jun 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MITCHELL...WESTERN
HOWARD...FLOYD...WESTERN CHICKASAW...WESTERN OLMSTED...MOWER...DODGE
AND WESTERN FILLMORE COUNTIES...

At 641 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Dodge Center to near London.
Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Rochester, Austin, Charles City, Osage, Dodge Center, Mantorville,
Kasson, Stewartville, Byron, Hayfield, Grand Meadow, St. Ansgar, Le
Roy, Rockford, Adams, Riceville, Brownsdale, Lyle, Claremont and
Elma.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4408 9304 4416 9244 4297 9241 4303 9302
TIME...MOT...LOC 2341Z 262DEG 16KT 4401 9290 4359 9299

04

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:42 PM CDTSpecial Weather StatementARXDodge, Mower48 min
Jun 21, 6:53 PM CDTAreal Flood AdvisoryARXMower2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.